Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Jackson, MS

April 6, 2019Clay County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 6, 2019, 6:24 PM CDT for Clay County, Oktibbeha County, Mississippi. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2019, 6:24 PM CDT (23:24 UTC)
Expired
Apr 6, 2019, 7:02 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 42 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:40 PM CDTTSTM WND DMG2 W Siloam, MSSEVERAL TREES WERE DOWN IN CENTRAL CLAY COUNTY.
Apr 6, 6:42 PM CDTTSTM WND DMGWest Point, MSSOCIAL MEDIA REPORT OF A TREE DOWN IN WEST POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS54 KJAN 062324
SVRJAN
MSC025-105-070015-
/O.NEW.KJAN.SV.W.0087.190406T2324Z-190407T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
624 PM CDT SAT APR 6 2019

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Oktibbeha County in northeastern Mississippi...
  Clay County in northeastern Mississippi...

* Until 715 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located near Pheba, or 8
  miles northwest of Starkville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Griffith and Muldrow around 635 PM CDT.
  Pala Alto around 640 PM CDT.
  West Point around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3366 8852 3364 8851 3364 8850 3363 8850
      3351 8863 3353 8893 3376 8898 3376 8893
      3380 8893 3381 8891 3381 8872 3368 8872
      3368 8849
TIME...MOT...LOC 2323Z 229DEG 31KT 3356 8889 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
472 
WWUS54 KJAN 062348
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
648 PM CDT SAT APR 6 2019

MSC105-062358-
/O.CAN.KJAN.SV.W.0087.000000T0000Z-190407T0015Z/
Oktibbeha MS-
648 PM CDT SAT APR 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OKTIBBEHA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3366 8852 3364 8851 3364 8850 3363 8850
      3351 8863 3355 8867 3357 8867 3357 8869
      3368 8883 3380 8893 3381 8891 3381 8872
      3368 8872 3368 8850
TIME...MOT...LOC 2348Z 229DEG 31KT 3370 8869 

$$

MSC025-070015-
/O.CON.KJAN.SV.W.0087.000000T0000Z-190407T0015Z/
Clay MS-
648 PM CDT SAT APR 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CLAY COUNTY...

At 648 PM CDT, a severe thunderstorm was located near Pala Alto, or 7
miles northwest of West Point, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3366 8852 3364 8851 3364 8850 3363 8850
      3351 8863 3355 8867 3357 8867 3357 8869
      3368 8883 3380 8893 3381 8891 3381 8872
      3368 8872 3368 8850
TIME...MOT...LOC 2348Z 229DEG 31KT 3370 8869 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
873 
WWUS54 KJAN 070002
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
702 PM CDT SAT APR 6 2019

MSC025-070012-
/O.CAN.KJAN.SV.W.0087.000000T0000Z-190407T0015Z/
Clay MS-
702 PM CDT SAT APR 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3366 8852 3364 8851 3364 8850 3363 8850
      3351 8863 3355 8867 3357 8867 3357 8869
      3368 8883 3380 8893 3381 8891 3381 8872
      3368 8872 3368 8850
TIME...MOT...LOC 0000Z 229DEG 31KT 3296 8834 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:11 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 6, 4:11 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
411 PM CDT Sat Apr 6 2019

.DISCUSSION...

Tonight and Sunday: Mainly isolated intense convection over
portions of east central LA at the moment along surface warm
front. Presently, expect these storms to continue moving east
along the boundary with more isolated convection developing along
the boundary as it continues to lift northward over the next few
hours. More widespread convection will develop over the ArkLaMiss
Delta later into this evening as surface low over the ArkLaTex
moves into eastern AR. While shear away from the boundary is not
overly impressive, steep mid level lapse rates should compensate
sufficiently for robust updrafts and a severe threat continuing
through midnight with large hail and damaging winds being the main
threats. Loss of heating and diminishing wind fields later
tonight will allow for convection to wind down and low clouds to
fill back in with the cooling boundary layer.

The forecast area looks to stay firmly in the warm sector Sunday
with no appreciable approaching features for much of the day. Thus,
only expecting isolated convection in locations where the cap is
weakest. Cap looks to diminish by late afternoon as the surface low
over southeast TX begins to lift out to the northeast. An uptick in
convective coverage and intensity should occur from the southwest by
late afternoon./26/

Sunday night through Monday night: A couple of small
perturbations aloft will periodically enhance storm coverage
during the evening before the main upper trough begins to approach
late Sunday night into early Monday. Increasing low level flow
and deep layer shear will support organized storms and a slight
risk for severe weather, so will continue to mention this in the
HWO/graphics. Additional storms may develop with heating Monday in
direct association with the upper trough. Timing details in the
Sunday night through Monday period are of low confidence. Look for
showers to end Monday night as the trough moves off to east.

Tuesday through Saturday: A shortwave ridge will bring generally
dry and warm weather to the ArkLaMiss region during the mid to
late week, but will need to monitor convective potential with a
trough passage for Thursday into Friday. At this time it looks
like the trough will pass before for a significant storm/severe
weather threat can develop. High pressure will briefly move in
behind the trough as we go into the weekend, but another
significant system may be quick to follow. /EC/

&&

.AVIATION...
18Z TAF discussion: MVFR ceilings early in the period will become
VFR by mid afternoon with isolated showers and thunderstorms
developing. More widespread showers and thunderstorms will move
through the GLH, GWO and GTR areas between 07/00Z and 07/06Z where
IFR conditions will exist along with west northwest winds from 15
to 25 knots and gusts from 25 to 35 knots. Elsewhere, isolated
showers and thunderstorms will persist through 07/06Z. Vicinities
impacted by these storms will see brief lowerings of ceiling and
visibility to IFR. After 07/06Z, MVFR to IFR conditions will
develop and linger through mid morning before improving./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  80  65  77 /  35  31  81  69
Meridian      65  82  65  78 /  44  24  70  73
Vicksburg     67  80  64  77 /  45  58  88  69
Hattiesburg   66  80  66  79 /  15  30  72  72
Natchez       67  80  65  75 /  18  69  84  65
Greenville    66  78  63  75 /  71  65  90  71
Greenwood     66  81  63  76 /  74  37  88  78

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 6, 4:54 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
454 PM CDT Sat Apr 6 2019

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-072200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
454 PM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

Severe storms are expected to affect the outlook area through the
evening. Damaging wind gusts to 70 mph and hail to golf ball size
will be the primary concerns, with some potential for a couple of
tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Additional storms with heavy rainfall will be likely late Sunday
through Sunday night. A few severe storms and localized flash
flooding will be possible. The primary severe weather concerns
will be damaging wind gusts to 60 mph, hail to quarter size, and
possibly a few tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Sunday night.

LAZ016-023-025-MSZ026>033-036>039-042>050-053-072200-
Madison LA-Franklin LA-Tensas-Grenada-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Claiborne-
454 PM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

The threat for severe storms will continue through the evening.
Damaging wind gusts and hail will be the primary concerns, with
some potential for a couple of tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Additional storms with heavy rainfall will be likely late Sunday
afternoon through Sunday night. A few severe storms and localized
flash flooding will be possible. The primary severe weather
concerns will be damaging wind gusts to 60 mph, hail to quarter
size, and possibly a few tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Sunday night.

LAZ024-026-MSZ051-052-054>066-072>074-072200-
Catahoula-Concordia-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
454 PM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

A few severe storms will be possible this evening. The primary
concerns will be for wind gusts up to 60 mph and hail up to
quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Storms with heavy rainfall will be possible Sunday night. A few
severe storms and localized flash flooding will be possible. The
primary severe weather concerns will be damaging wind gusts to 60
mph, hail to quarter size, and possibly a few tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Sunday night.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Apr 6, 5:32 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     2 ESE MADISON           32.45N 90.08W
04/06/2019                   MADISON            MS   PUBLIC

            TREE DOWN ACROSS MOSS WOODS DR.

&&

TW
Local storm report, Apr 6, 5:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     2 SW WEST               33.18N 89.80W
04/06/2019                   HOLMES             MS   LAW ENFORCEMENT

            TREE DOWN ACROSS BOWLING GREEN RD.

&&

TW
Local storm report, Apr 6, 5:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
550 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     4 SE HESTERVILLE        33.11N 89.61W
04/06/2019                   ATTALA             MS   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS
            THE COUNTY.

&&

TW
Local storm report, Apr 6, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
607 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     FRENCH CAMP             33.29N 89.40W
04/06/2019                   CHOCTAW            MS   LAW ENFORCEMENT

            TREE DOWN IN FRENCH CAMP.

&&

TW
Local storm report, Apr 6, 6:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
608 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     3 ENE CHESTER           33.38N 89.20W
04/06/2019                   CHOCTAW            MS   PUBLIC

            TREE DOWN ACROSS HWY 9 NORTHWEST OF
            ACKERMAN.

&&

TW
Local storm report, Apr 6, 6:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     WEIR                    33.27N 89.29W
04/06/2019                   CHOCTAW            MS   BROADCAST MEDIA

            MULTIPLE TREES DOWN IN WEIR. PICTURES
            RELAYED VIA SOCIAL MEDIA.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:54 AM CDTRiver Flood WarningJANAttala, Holmes21 days
Apr 6, 9:55 AM CDTRiver Flood WarningJANCarroll, Leflore6 days
Apr 6, 9:57 AM CDTRiver Flood WarningJANSunflower19 days
Apr 6, 2:36 PM CDTSpecial Weather StatementJANClaiborne39 min
Apr 6, 3:09 PM CDTSpecial Weather StatementJANHinds, Warren51 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo39 min
Apr 6, 4:09 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Scott, Yazoo66 min
Apr 6, 4:58 PM CDTSpecial Weather StatementJANRankin32 min
Apr 6, 5:00 PM CDTSpecial Weather StatementJANAttala, Choctaw, Holmes30 min
Apr 6, 5:06 PM CDTSpecial Weather StatementJANLeake, Scott24 min
Apr 6, 5:10 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes, Montgomery37 min
Apr 6, 5:18 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Rankin, Scott, Smith42 min
Apr 6, 5:27 PM CDTSpecial Weather StatementJANKemper, Neshoba33 min
Apr 6, 5:38 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Clay, Montgomery, Oktibbeha, Webster67 min
Apr 6, 6:02 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba43 min
Apr 6, 6:12 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee, Oktibbeha, Winston48 min
Apr 6, 6:29 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee46 min
Apr 6, 6:37 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.